Kansas, 2024

Drought in Kansas, August 20 to 31, 2024

August 20 to 31, 2024 · NWS GID · 3 events in 3 counties and zones

S. Drought Monitor (USDM).

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although August 2024 was not as dry across most of this six county North Central Kansas area compared to the prior few months, the majority of locations still registered at least slightly below normal monthly rainfall, which in tandem with gradually increasing precipitation deficits over the summer prompted at least one-category degradation across much of the area per the U.S. Drought Monitor (USDM). This included expansion of both Moderate Drought (D1) and Severe Drought (D2), with August marking the second-straight month with D2 plaguing parts of the area (following a 2.5-month respite between May and July). During August, nearly two-thirds of the six-county domain tallied at least slightly below normal rainfall (see below for more detailed August precipitation info). Focusing on county-level USDM drought specifics during August, things opened with around 96% of North Central Kansas assigned either D1 or Abnormally Dry (D0), with all counties except Phillips featuring considerable coverage of D1. Meanwhile, the other 4% of the area consisted of a small splotch of D2 within mainly the southwestern quadrant of Mitchell County. During the first few USDM updates of the month, D1 expanded to blanket the vast majority of the area, while a localized batch of appreciable rain actually erased the Mitchell County D2. However, this absence of D2 from North Central Kansas was short-lived, as the Aug. 20th USDM assigned a larger zone of D2 to much of especially Jewell/Mitchell counties. As a result, the end-of-August drought breakdown for the six counties stood as follows: 1) D2 now enveloped roughly one-fourth of the domain (mainly Jewell/northern Mitchell counties)...2) Around 68% of the area featured D1 (including all or most of Rooks/Osborne/Smith counties)...3) The final approximately 7% of the area consisted of D0 within mainly the northwestern one-third of Phillips County.

Turning to August 2024 rainfall details, approximately 64% of North Central Kansas registered at least slightly below normal totals (meaning less than roughly 3.50). On a positive note however, there were really no bone dry spots, as around 92% of the six-county area received at least two-thirds of normal (meaning at least 2.30). The overall-lowest totals concentrated across much of northern Jewell and northeastern Smith counties. Meanwhile, the roughly 36% of the area that saw modestly above normal precipitation was scattered about various pockets of the domain, but one of the primary zones resided in southern Osborne/Mitchell counties. Per around 30 NWS/CoCoRaHS observers, along with a few Kansas Mesonet stations, some of the driest reported August gauge totals included: 2.09 at Lovewell Dam, 2.25 five miles west-southwest of Beloit, and 2.67 in Lebanon. Meanwhile, a few of the wettest known monthly tallies featured: 4.96 seven miles northeast of Beloit, 4.95 ten miles east of Hunter, and 4.55 six miles east of Phillipsburg. Per the NWS Cooperative observer in Beloit (which ended the month within the recently assigned D2), year-to-date precipitation through the end of August totaled 15.85...6.28 below normal/72% of normal. However, the majority of this annual deficit had built up over the summer, with the cumulative June-August total registering only 7.04...5.15 below normal/58% of normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 19, 11:31 PM CST, 29 minutes earlier. Its key messages:

  • Below normal temperatures for highs on Tuesday (75-85) with some scattered morning showers (20-40%). Best rain chances will be north of I-80.
  • Near normal mid 80s Wednesday and Thursday, then hot Friday into the weekend with highs this weekend generally in the 90s.
  • Rain chances after tomorrow will generally be few and small (20%) focused mainly on Wednesday night, Thursday night, and Sunday night.
Area forecast discussion, Aug 19, 11:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1231 AM CDT Tue Aug 20 2024

.KEY MESSAGES...

- Below normal temperatures for highs on Tuesday (75-85) with
  some scattered morning showers (20-40%). Best rain chances
  will be north of I-80.

- Near normal mid 80s Wednesday and Thursday, then hot Friday
  into the weekend with highs this weekend generally in the 90s.

- Rain chances after tomorrow will generally be few and small
  (20%) focused mainly on Wednesday night, Thursday night, and
  Sunday night.

&&

.DISCUSSION...
Issued at 317 PM CDT Mon Aug 19 2024

Tonight into Tuesday...

We'll see a weak shortwave sliding southeast across our area
down the backside of the southern plains upper level ridge.
Forecast models are in good agreement that there will be at
least isolated to scattered showers and thunderstorms associated
with this system mainly between midnight tonight and noon on
Tuesday. Rain coverage should be higher north of I-80, but
overall amounts will likely be rather minimal, less than 0.25
inches most areas. Even for areas that don't see any rain, the
clouds will keep temperatures down tomorrow with the coolest
temperatures only in the mid to upper 70s northeastern areas
where the clouds and light precipitation are most likely to
linger the longest.

Wednesday and Thursday...

The southern plains upper level ridge will expand northward
across the center of the country while upper level troughs
impact both the east and west coast. The winds will become
southerly and breezy bringing the warmer air northward and
getting everyone back up to around normal in the mid to upper
80s. We could still see some ridge running very weak waves
overnight bringing just slight chances for showers and
thunderstorms.

Friday Through Next Weekend...

Upper level features will remain basically the same. The upper
trough across the western United States will be slow to move
eastward and with a strengthening central U.S. ridge the western
trough will start to lift more northeast and generally be held
northwest of our area through the end of the weekend. Southerly
surface flow will continue as will the warmup with highs in the
90s for most locations by this weekend. This weekend currently
appears dry based on the overall NBM, but we could start to see
some slight (20%) chances for precipitation moving in by Sunday
night if the upper trough can get close enough.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1226 AM CDT Tue Aug 20 2024

For KGRI/KEAR Airports:

VFR conditions are forecast for this TAF period. Area of
scattered showers continues to slide east across the region,
kept a VCSH mention going at both terminal sites, but no notable
impacts are anticipated. Clouds are expected to remain in the
mid-upper levels and look to diminish with time today. Winds
throughout the period expected to remain southeasterly in
nature, with speeds generally around 10-15 MPH, the exception
being late morning through the afternoon, when gusts of 20-25
MPH are possible.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Wesely
AVIATION...ADP
Hazardous weather outlook, Aug 19, 2:16 PM CST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
316 PM CDT Mon Aug 19 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
202030-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
316 PM CDT Mon Aug 19 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

There will be a slight chance for thunderstorms mainly after
midnight tonight. These are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Chances for isolated to scattered thunderstorms will linger
into early Tuesday afternoon. In addition, there will be slight
chances for thunderstorms mainly during the overnight/early
morning hours Wednesday night, Thursday night, and Sunday night.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Jewell

When
August 20, 12:00 AM CST to August 31, 11:59 PM CST
Where
Jewell forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Drought, Smith

When
August 20, 12:00 AM CST to August 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Drought, Osborne

When
August 20, 12:00 AM CST to August 31, 11:59 PM CST
Where
Osborne forecast zone
Reported by
Drought Monitor
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199452, 1199453, 1199454.